MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® FN PLUS (PLASTIC)

BIOMERIEUX INC. BACT/ALERT® FN PLUS (PLASTIC)
Lot Number 0004059750
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® fn plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for the recovery and detection of anaerobic and facultative anaerobic microorganisms from blood and other normally sterile body fluids.Issue description: a customer in germany notified biomérieux of obtaining false negative results when using the bact/alert fn plus (plastic) - 410852 ( lot# 0004059750- expiration date : 1/21/2024).This complaint is related to complaint (b)(4).(same issue, same customer, different product reference).The customer indicated having found two positive bottles (one fn plus bottle and one fa plus bottle) in the trash of the virtuo.These bottles have not been flagged by the instrument as positive.The subculture of these bottles has shown a microbial growth.In total four (4) bottles (2 true positive, 2 false negative) from the patient were performed.Biomérieux global customer service mentioned that this is not an unusual occurrence as blood stream infections are not spread uniformly in the blood sample.That is why recommendations are to draw 20 ml from adults split into aerobic and anaerobic bottles, and to draw more than one blood culture from the patient.At the time of the global assessment, there is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.
 
Additional Manufacturer Narrative
Context ********* a customer in germany notified biomérieux of obtaining false negative results when using the bact/alert fn plus (plastic) - 410852 ( lot# 0004059750- expiration date : 1/21/2024).The customer indicated having found two positive bottles (one fn plus bottle and one fa plus bottle) in the trash of the virtuo.These bottles were not flagged by the instrument as positive.The subculture of these bottles has shown a microbial growth.The organism identified in the two positive bottles and two false negative bottles was enterobacter cloacae (e.Cloacae).A visual inspection of the bottles revealed yellow sensors, potential positive results.Two other bottles (ar5v3xlv and nr31hxth) tested for the same patient flagged positive on the customer¿s instrument.The bottles were tested on the bact/alert® virtuo® instrument with a unit (part 411660) serial number (b)(6), there are two b units (part 411661) on this bank with serial numbers (b)(6).This system was installed on 13apr2023 and has software version 03.01.01.1274 (3.0) and is connected to a myla® server.No specific harm to the patient is stated in the complaint, and the fact that one blood culture set did flag positive and was handled appropriately reduces the impact for the patient.Investigation results *********************** **review of the information provided by the customer ** ¿ bottles were not pre-incubated ¿ backup of the virtuo instrument was received 14sep2023 ¿ fa plus lot 0004101488 expiry date 14jan2024 and fn plus lot 0004059750 expiry date 21jan2024 ¿ fn plus bottle id nr2np340-false negative, fa plus bottle id ar590svv-false negative ¿ two bottles were true positives: fa plus bottle id ar5v3xlv, fn plus bottle id nr31hxth ¿ organism identification by maldi-tof and was enterobacter cloacae in all four bottles ¿ global customer service (gcs) evaluated virtuo backup data for the four (4) bottle ids and confirmed positive/negative results for all bottle but one (1)-nr31hxth (fn plus bottle) ¿ sample volume status was disabled on the customer¿s virtuo instrument ¿ customer reported that all bottles were visually inspected prior to loading into the instrument ¿ bottle id nr2np340: rack d/cell 8, loaded 27aug2023, unloaded 01sep2023 to waste, result=negative ¿ bottle id ar590svv: rack d/cell 24, loaded 27aug2023, unloaded 01sep2023 to waste, result=negative ¿ bottle id ar5v3xlv (possible mate bottle): rack i/cell 4, loaded 27aug2023, unloaded 28aug2023, result=positive ¿ bottle id nr31hxth (possible mate bottle): no instrument data available for this fn plus bottle ¿ no draw times were available for any of the bottles ¿ patient samples were taken in the hospital and tested in the hospital laboratory.Samples are collected 2-3 times a day and taken to the laboratory for testing.Time between sampling and loading of bottles into the virtuo instrument was nine (9) hours data for the two (2) false negative bottles went to data science for evaluation (two different software versions) with algotool: virtuo 3.0 software version: nr2np340=negative, ar590svv=negative and ar5v3xlv=positive at 24.88 hours virtuo 3.1 software version: nr2np340=positive at 1.07 hours, ar590svv=positive at 1.14 hours and ar5v3xlv=positive at 24.88 hours initial reflectance values were very high (>43000) for bottles nr2np340 and ar590svv indicating a possible delayed entry **production records** all statistical in process controls were monitored and aql inspections (e.G., bottle defects associated with potential false negative results) were performed for both lots as part of routine batch records.All quality control specifications passed for release of fa plus (lot 0004101488) and fn plus (lot 0004059750) products to customers.**complaint analysis** an analysis has been performed against false positive result and did not indicate any systematic quality issue.An analysis has been performed against bact/alert fn plus (plastic) - 410852 ( lot# 0004059750) and did not indicate any systematic quality issue.**deviation/capa review** a analysis of the deviation and capa data has been performed and did not indicate any capa or deviations related to this complaint.**root cause analysis** the fishbone diagram (¿5m+e¿) method of analysis was used to investigate and identify the potential root cause/root cause for this complaint.This cause-and-effect analysis identifies aspects of the issue in relation to following conditions: measurement, materials, method, machine, manpower, and environment.The investigator reviewed manufacturing processes for bact/alert culture bottles that address the potential bottle defects associated with false negative results during production, as well as communication between customer service and the customer pertaining to the complaint issue as part of the evaluation for complaint.The is-is not matrix was used to narrow down the factors and verify which ones potentially contribute/contribute to this complaint and those that do not have impact or contribute to this complaint investigation.The root cause assessment showed that the manufacturing processes are captured in procedural directions on a routine basis and results of these directions are documented as part of good manufacturing practices.Monitoring and detection methods relating to potential false negative results due to bottle defects are appropriately in place at the durham manufacturing site.The ifus for the bact/alert fa plus and fn plus along with the virtuo user manual provide adequate guidance on how to reduce false negative results.Manufacturing equipment is maintained for operation and procedures are in place to conduct production processes.Environmental monitoring occurs on a routine basis in the manufacturing facility for bact/alert culture bottles.Based on the evaluation of data and the information provided by the customer, there are three most probable root causes for false negative results with the bact/alert fa plus and fn plus bottles associated with this complaint : measurement, materials, and manpower are the potential contributing factors to the root cause of this complaint.Conclusion *********************** there is no evidence of any bottle malfunction with the bact/alert fa plus or fn plus culture bottle lots.Growth of e.Cloacae occurred in all four bottles with the same samples from the same patient; however, delay in loading the bottles into the instrument after the collection of patient samples contributed to the increased growth of the organism and past the point of detection by the bottle algorithms.
 
Additional Manufacturer Narrative
The mdr guidance, "medical device reporting for manufacturers, issued november 8, 2016", section 2.15, establishes that once a malfunction has caused or contributed to a death or serious injury, a presumption that the malfunction is likely to cause or contribute to a death or serious injury has been established.Biomérieux has performed a review and analysis of the mdr submissions, specific to the biomérieux bact/alert® reagents and virtuo® instrument.The review included mdrs submitted to the fda from 01-jan-2022 to 22-feb-2024.Based upon our review and analysis of biomérieux bact/alert® reagents and virtuo® instrument mdr submissions, there have been no customer claims of death or serious injury in the past two (2) years.Each has been investigated or is currently undergoing investigation, and any issues have been addressed by the manufacturing site.With the completion of our mdr data analysis, we have updated our mdr criteria for bact/alert® reagents and virtuo® instrument.Malfunction events for medical device problem code: a090803, false negative result will no longer be reported for all bact/alert® reagents and virtuo® instrument (product codes: mdb, mzc) as these events are not "likely to cause or contribute to a death or serious injury" if they were to recur.Moving forward, if we become aware of a death or serious injury event related to nonstandard device results obtained with an bact/alert® reagents or virtuo® instrument, we will report that event to the fda per the fda mdr guidance and update our mdr criteria to include reporting the specific associated malfunction as required by the mdr guidance.

Brand Name
BACT/ALERT® FN PLUS (PLASTIC)
Common Device Name
BACT/ALERT® FN PLUS (PLASTIC)
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
benjamen jost
595 anglum road
hazelwood, MO 63042
MDR Report Key17763674
Report Number3002769706-2023-00022
Device Sequence Number12515200
Product Code MDB
UDI-Device Identifier03573026357917
UDI-Public03573026357917
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K121455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2024
Device Lot Number0004059750
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2023
Supplement Date Received by Manufacturer11/16/2023
02/27/2024
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date11/28/2023
03/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown